Hail, Crow Wing
- When
- August 18, 4:14 PM CST
- Where
- Crow Wing County, 1.68 mi SE of Riverton
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.450, -94.030
Thunderstorms dropped large hail and caused damaging winds to parts of northeast Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Thunderstorms dropped large hail and caused damaging winds to parts of northeast Minnesota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Aug 18, 2:22 PM CST, 1 hour 52 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 322 PM CDT MON AUG 18 2014 .SHORT TERM...(THIS EVENING THROUGH TUESDAY AFTERNOON) ISSUED AT 248 PM CDT MON AUG 18 2014 MAIN CONCERNS IN THE SHORT TERM REMAIN FOCUSED AROUND THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON INTO THE EARLY OVERNIGHT HOURS...ALONG WITH THE CHANCE OF STORMS AGAIN TUE AFTERNOON. WILL ALSO HIGHLIGHT THE LIKELIHOOD OF ANOTHER ROUND OF FOG LATE TONIGHT AND TUE MORNING...AND COOLER TEMPERATURES AROUND THE PERIPHERY OF LAKE SUPERIOR DUE TO A PERSISTENT EAST WIND. LARGE SCALE LIFT IS BEING GENERATED BY AN INCOMING UPPER LEVEL S/W DROPPING IN FROM THE NW THIS AFTERNOON...CO-LOCATED WITH AN EWD PROGRESSING SFC COLD FRONT CURRENTLY POSITIONED N-S OVER WRN MN. AS THE TROUGH AND SFC FRONT SWEEP TO THE EAST...SHOWERS AND THUNDERSTORMS WILL DEVELOP AND SPREAD THROUGH THE NORTHLAND THIS EVENING AND TONIGHT. LATEST SATELLITE IMAGERY CONTINUES TO INDICATE THE CLOUD COVER ATTEMPTING TO MIX OUT OVER E AND N-CENTRAL MN. IF THIS CLEARING CONTINUES PRIOR TO FROPA...THE BL WILL LIKELY BECOME UNSTABLE ENOUGH TO GENERATE SCATTERED T-STORMS...WITH A FEW STORMS POSSIBLY PRODUCING HAIL AND STRONG WINDS FROM AROUND PINE RIVER TO HINCKLEY TO PHILLIPS. INSTABILITY PARAMETERS ARE BECOMING ELEVATED AROUND THE SRN AND SWRN PERIPHERY OF THE FORECAST AREA WITH ML CAPE VALUES AROUND 1000 J/KG. DEEP LAYER SHEAR IS MINIMAL...BUT LOW LEVEL LAPSE RATES WILL BE STEEP ENOUGH TO SUPPORT PULSE TYPE STORMS THROUGH THE LATE EVENING. THE STORMS WILL LIKELY BE RELATIVELY SLOW MOVING AS WELL...WHICH COULD ALLOW THE STORMS TO DROP HEAVY AMTS OF RAINFALL OVER A PERIOD OF TIME. A GOOD PORTION OF THE NORTHLAND SAW SATURATING RAINS LAST NIGHT...AND ANY ADDITIONAL HEAVY RAIN COULD FURTHER ENHANCE THE POTENTIAL FOR LOCALIZED FLOODING. MOST OF THE AIR MASS AROUND LAKE SUPERIOR WILL BE COOLER AND MORE STABLE...AND NOT SUPPORTIVE OF ORGANIZED CONVECTIVE DEVELOPMENT. HOWEVER...STILL CANNOT RULE OUT SCT SHOWERS AND ISO STORMS ANYWHERE IN THE NORTHLAND THROUGH THE EARLY OVERNIGHT HOURS. AS THE BOUNDARY LAYER COLLAPSES TONIGHT AND AN ELEVATED INVERSION SETS UP AGAIN...THE COMBINATION OF COOL OVERNIGHT TEMPS AND A MOIST NEAR-SFC LAYER AND CALM WINDS WILL PRODUCED AREAS OF FOG ONCE AGAIN. VSBYS WILL BE REDUCED TO A HALF MILE OR LESS AT TIMES THROUGH THE REGION. CONDITIONS SHOULD IMPROVE BY MID MORNING AS THE DEEP LAYER MIXING BEGINS. A SFC LOW ASSOCIATED WITH THE FRONT WILL TAKE A FAVORABLE PATH THAT WILL KEEP THE DOMINANT WIND FLOW FROM THE EAST OFF LAKE SUPERIOR AND ALLOW THE COOL WIND REGIME TO PERSIST THROUGH AT LEAST TUE. THE WIND OFF THE LAKE SHOULD BE WEAK ON TUE... BUT ENOUGH TO KEEP TEMPS 5-10 DEG COOLER THAN INLAND LOCATIONS. LOOK FOR HIGHS AROUND THE LAKE IN THE LOWER TO MID 60S...AND INLAND INTO THE LOWER TO MID 70S. THE COOL NRLY FLOW ALOFT ON THE BACK SIDE OF THE DEPARTING LOW PRESSURE SYSTEM WILL ALLOW LAPSE RATES TO STEEPEN ENOUGH TO TRIGGER ADDITIONAL CONVECTIVE SHOWERS AND STORMS TUE AFTERNOON. SHOWERS COULD BECOME QUITE WIDESPREAD...HOWEVER LIMITED INSTABILITY WILL ALLOW STORMS TO BE GENERALLY ISOLATED. .LONG TERM...(TUESDAY NIGHT THROUGH MONDAY) ISSUED AT 248 PM CDT MON AUG 18 2014 IT LOOKS LIKE AN ACTIVE PERIOD WITH CHANCES OF SHOWERS AND STORMS THROUGH MUCH OF THE FORECAST. WHILE THE MIDDLE OF THE WEEK LOOKS RELATIVELY QUIET...THE LATTER HALF OF THE WEEK COULD FEATURE A COUPLE SIGNIFICANT SYSTEMS THAT COULD AMOUNT TO MODERATE TO HEAVY RAINFALL FOR PARTS OF THE NORTHLAND. AS OF TUESDAY EVENING...THERE WILL BE AN UPPER LEVEL LOW OVER THE LAKE SUPERIOR AND LAKE MICHIGAN AREA. AN UPPER LEVEL RIDGE WILL BE OVER THE PLAINS. THERE COULD BE LINGERING SHOWERS TUESDAY EVENING...MAINLY OVER THE EASTERN FORECAST AREA...AS THE UPPER LEVEL LOW OVER THE GREAT LAKES GRADUALLY SHIFTS EAST AND SURFACE HIGH PRESSURE MOVES INTO THE NORTHLAND. THE UPPER LEVEL RIDGE WILL MOVE OVER THE NORTHLAND WEDNESDAY. INLAND AREAS WILL BE WARMER THAN TUESDAY...BUT THE EASTERLY WINDS OFF LAKE SUPERIOR WILL KEEP AREAS CLOSE TO THE LAKE SOMEWHAT COOL. THE MODELS ARE COMING INTO BETTER AGREEMENT THAT A SURFACE TROUGH AND WARM FRONT WILL LIFT INTO THE UPPER MIDWEST DURING THE WEDNESDAY NIGHT AND THURSDAY TIMEFRAME AND BRING SIGNIFICANT RAINFALL TO PARTS OF THE NORTHLAND DURING THAT TIME. INCREASED PCPN CHANCES BECAUSE OF THIS. THE SURFACE FRONT COULD STALL OVER THE SOUTHERN FORECAST AREA THURSDAY AS EASTERLY INCREASE OVER LAKE SUPERIOR AND KEEP AREAS NEAR LAKE SUPERIOR AND THE NORTHERN FORECAST AREA SIGNIFICANTLY COOLER THAN THAN THE SOUTHERN FORECAST AREA. THE MODELS DO NO AGREE ON TIMING BUT GENERALLY INDICATE THAT A POTENT SHORTWAVE IN THE PLAINS WILL LIFT INTO CANADA DURING THE FRIDAY OR SATURDAY TIMEFRAME AND RESULT IN A STRONG LOW PRESSURE SYSTEM MOVING THROUGH THE NORTHERN PLAINS OR UPPER MIDWEST DURING THAT TIME. THIS SYSTEM COULD BRING HEAVY RAIN TO THE FORECAST AREA. THE WESTERN AND NORTHERN FORECAST AREA APPEAR TO BE MORE AT RISK OF THIS HEAVY RAIN THAN THE SE FORECAST AREA. THE GFS IS MUCH FASTER THAN THE ECMWF AND GEM...BUT DUE TO THE GENERAL AGREEMENT ON THE PLACEMENT OF THIS SYSTEM...WE WILL NEED TO KEEP AN EYE ON THIS SYSTEM FOR THE POTENTIAL OF HEAVY RAIN AFFECTING THE NORTHLAND. COOLER AIR WILL LIKELY BEGIN TO MOVE INTO THE NORTHLAND LATE THIS WEEKEND IN THE WAKE OF THE PASSING LOW PRESSURE SYSTEM. THERE ARE CHANCES OF SHOWERS AND STORMS SUNDAY INTO EARLY NEXT WEEK. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON) ISSUED AT 1245 PM CDT MON AUG 18 2014 MUCH OF NE MINNESOTA AND NW WISCONSIN HAD LIFR/IFR CONDITIONS EARLY THIS AFTERNOON...MAINLY DUE TO LOW CIGS BUT ALSO REDUCED VSBY FROM LINGERING MORNING FOG AND MIST. THERE WERE SOME SHOWERS OVER THE REGION...MAINLY NEAR THE KHIB AND KINL AREAS. THERE WERE MORE SHOWERS AND SOME STORMS IN NW MINNESOTA AND EASTERN NORTH DAKOTA. A LOW PRESSURE SYSTEM OVER THE NORTHERN PLAINS AND SOUTH CENTRAL CANADA WILL CONTINUE TO AFFECT THE NORTHLAND THROUGH TUESDAY MORNING AS IT MOVES THROUGH THE REGION. WHILE THERE WILL LIKELY BE SOME IMPROVEMENT TO IFR/MVFR CONDITIONS FOR THE KINL/KHIB/KDLH AREAS AND TO MVFR/VFR CONDITIONS FOR THE KBRD/KHYR AREAS THIS AFTERNOON...CONDITIONS WILL LIKELY DETERIORATE AGAIN TONIGHT AND PERSIST INTO TUESDAY MORNING. FOG AND MIST IS EXPECTED TO REDEVELOP AND INTENSIFY TONIGHT. SHOWERS AND STORMS ARE LIKELY OVER THE REGION LATER THIS AFTERNOON AND EARLY THIS EVENING. THE THREAT OF STORMS IS MAINLY FOR THE KBRD AND KHYR AREAS...SO I REMOVED THUNDER FOR THE KDLH/KHIB/KHYR AREAS. HOWEVER...IF IT APPEARS THESE TERMINALS HAVE A DECENT CHANCE OF SEEING THUNDER...WILL ADD THUNDER BACK TO THE THOSE FORECASTS. CONDITIONS WILL GRADUALLY IMPROVE LATE TUESDAY MORNING...PROBABLY TO WIDESPREAD IFR/MVFR CONDITIONS BY THE EARLY AFTERNOON. && .PRELIMINARY POINT TEMPS/POPS... DLH 58 66 56 71 / 80 50 10 10 INL 56 74 55 78 / 40 20 10 10 BRD 60 75 58 80 / 50 30 10 10 HYR 60 71 55 77 / 70 50 20 0 ASX 59 65 55 71 / 70 80 20 10 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. && SHORT TERM...BJT LONG TERM...GROCHOCINSKI AVIATION...GROCHOCINSKI
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 349 PM CDT MON AUG 18 2014 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-191030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 349 PM CDT MON AUG 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS THE NORTHLAND THIS EVENING AND TONIGHT. A FEW STORMS MAY BECOME STRONG WITH HAIL AND STRONG WINDS...ESPECIALLY FROM LEECH LAKE TO STURGEON LAKE TO PARK FALLS. THERE IS ALSO THE POTENTIAL FOR LOCALLY HEAVY RAINFALL THIS EVENING. LOCALIZED FLOODING OR PONDING OF WATER MAY OCCUR. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON. THE STORMS ARE NOT EXPECTED TO BE SEVERE. ADDITIONAL THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR TONIGHT. LSZ121-140>148-191030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 349 PM CDT MON AUG 18 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE POSSIBLE OVER WESTERN LAKE SUPERIOR THIS AFTERNOON AND EVENING. SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AFTERNOON. THE STORMS ARE NOT EXPECTED TO BE SEVERE. ADDITIONAL THUNDERSTORMS ARE POSSIBLE WEDNESDAY NIGHT THROUGH SUNDAY. TENTINGER MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
104 PM CDT MON AUG 18 2014
WIZ006-007-181845-
BURNETT-WASHBURN-
104 PM CDT MON AUG 18 2014
...STRONG THUNDERSTORM SOUTHWEST OF SPOONER...
AT 102 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 7 MILES WEST OF SHELL LAKE...MOVING
EAST AT 15 MPH.
THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO
30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY
DOWNPOURS...
* THE THUNDERSTORM WILL BE NEAR...
SHELL LAKE BY 125 PM...
SPOONER BY 130 PM...
SARONA BY 145 PM...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM TALL OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4579 9215 4591 9157 4565 9157 4563 9192
4564 9214
TENTINGERSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 410 PM CDT MON AUG 18 2014 WIZ008-182145- SAWYER- 410 PM CDT MON AUG 18 2014 ...STRONG STORM MOVING THROUGH SOUTHERN SAWYER COUNTY... AT 409 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING THUNDERSTORM 5 MILES EAST OF EDGEWATER...MOVING EAST AT 25 MPH. THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL...WIND GUSTS UP TO 30 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS... * THE THUNDERSTORM WILL BE NEAR... COUDERAY BY 420 PM... EXELAND BY 425 PM... RADISSON BY 430 PM... OJIBWA BY 440 PM... GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM TALL OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4563 9152 4579 9152 4585 9095 4563 9095 TENTINGER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 447 PM CDT MON AUG 18 2014 MNZ034-182200- CROW WING- 447 PM CDT MON AUG 18 2014 ...STRONG THUNDERSTORM WITH SMALL HAIL NORTH OF BRAINERD... AT 445 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR MERRIFIELD...MOVING EAST AT 15 MPH. THIS STORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL... * THE THUNDERSTORM WILL BE NEAR... RIVERTON AND TROMMALD BY 500 PM... SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4658 9401 4637 9397 4640 9430 4651 9430 GROCHOCINSKI
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 448 PM CDT MON AUG 18 2014 MNZ025-182215- NORTH CASS- 448 PM CDT MON AUG 18 2014 ...STRONG THUNDERSTORM WITH SMALL HAIL IN NORTHERN CASS COUNTY... AT 447 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR WABEDO...MOVING EAST AT 20 MPH. THIS STORM IS CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL... * THE THUNDERSTORM WILL BE NEAR... INGUADONA BY 500 PM... SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4699 9397 4682 9404 4689 9432 4703 9428 GROCHOCINSKI
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
459 PM CDT MON AUG 18 2014
WIZ008-182230-
SAWYER-
459 PM CDT MON AUG 18 2014
...THUNDERSTORM NEAR CHIPPEWA LAKE...
AT 457 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM 4 MILES NORTHEAST OF CHIPPEWA LAKE...
MOVING EAST AT 15 MPH.
THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...
LOCATIONS IMPACTED INCLUDE...
RURAL SAWYER COUNTY AND THE MOOSE LAKE AREA
STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4610 9093 4590 9093 4587 9124 4605 9127
GSFSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 509 PM CDT MON AUG 18 2014 MNZ033>036-182245- CROW WING-NORTHERN AITKIN-SOUTH AITKIN-SOUTH CASS- 509 PM CDT MON AUG 18 2014 ...THUNDERSTORMS NEAR BRAINERD AND AITKIN... AT 507 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LOWER WHITEFISH LAKE TO IRONTON...MOVING EAST AT 20 MPH. THESE STORMS ARE CAPABLE OF PRODUCING HALF INCH DIAMETER HAIL... FREQUENT CLOUD TO GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS... LOCATIONS IMPACTED INCLUDE... MISSION... CROSSLAKE... CROSBY... WOLFORD... FIFTY LAKES... DEERWOOD... CUYUNA... BAY LAKE... FARM ISLAND LAKE... CEDAR LAKE... EMILY... WEALTHWOOD... ROSSBURG... PINE KNOLL... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. LAT...LON 4676 9348 4626 9348 4640 9433 4676 9437 GSF
The Duluth radar (KDLH), 145 km away, was scanning. The volume nearest the first event began at 22:15 UTC.
5 hail, 3 thunderstorm wind. Local standard time, as filed.
The hail was slightly bigger than a quarter.
Large pine trees, about 12 inches in diameter, were blown down.
There was a 14 inch diameter maple tree broken near the base.
There were numerous trees down along and over County Road 61.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534326, 534327, 534329, 534333, 534336, 534337, 534330, 534331.